NCLEX-PN-style practice questions (LPN/LVN): cram pack

Formula sheets, the key method steps for every topic and 34 practice problems, with full solutions at the back.

New problemsBack to the course

In the print window, choose “Save as PDF” to keep a copy on your device.

1Formulas and methods

Infection control & patient safety

Method

  1. Start with standard precautions for every patient: hand hygiene, PPE for the expected exposure, safe sharps.
  2. Add precautions by route: contact (gown, gloves), droplet (surgical mask), airborne (N95, negative-pressure room).
  3. Keep sterile items sterile: if in doubt, it is not sterile; replace, never wipe.
  4. Prevent harm in the environment: fall measures, restraints only as a last resort, RACE and PASS for fire.
  5. Check the rights of medication administration, two identifiers and extra safeguards for high-alert drugs; report errors and near misses.

Prioritization & delegation

Method

  1. Ask what will harm the patient soonest if nothing is done.
  2. Apply ABC (C-A-B in cardiac arrest), then Maslow: physiological needs before safety, safety before psychological needs.
  3. Compare the options: acute before chronic, unstable before stable, unexpected before expected, systemic before local, and check each finding against the patient’s baseline.
  4. Assess before you act unless it is an emergency; then choose the step the others depend on.
  5. For delegation, check the five rights: task, circumstance, person, directions and supervision. Assessment, teaching and evaluation stay with the RN.

Lab values & electrolytes

Method

  1. Compare the value with the laboratory’s own reference range, then with the patient’s baseline and trend.
  2. Check the sample: hemolysis, a delay, or blood drawn near an IV can give false results.
  3. Link the value to its typical signs and to the drugs and conditions that cause it.
  4. Look for interactions: low potassium or magnesium increases digoxin toxicity; dehydration raises lithium.
  5. Act on the patient: assess, hold a drug if the level is unsafe, read back critical values and inform the prescriber.

Med-surg: cardiovascular & respiratory

Method

  1. Name the problem: pump failure, blocked artery, rhythm, clot, airway narrowing, infection or a device problem.
  2. Check the danger signs first: hypoxia, hypotension, chest pain, new confusion, a cold pulseless limb.
  3. Match the oxygen to the patient: 94–98% for most, 88–92% for those at risk of CO₂ retention.
  4. Link each drug to its test and its risk: warfarin and INR, heparin and aPTT and platelets, diuretics and potassium.
  5. Choose the safe first action, then escalate and reassess.

Med-surg: neuro, endocrine & renal

Method

  1. Check the glucose in every patient with new confusion, weakness or a seizure.
  2. Use the level of consciousness as the earliest warning of brain trouble; pupils and Cushing’s triad come late.
  3. For diabetes emergencies, separate DKA (ketones, acidosis) from HHS (very high osmolality, dehydration); give fluids first.
  4. For sodium and water, decide whether ADH is in excess (SIADH) or missing (DI), and correct chronic changes slowly.
  5. For kidney problems, sort the cause into pre-renal, intrinsic or post-renal, and watch potassium and fluid.

Med-surg: GI, perioperative & oncology

Method

  1. Ask what could be hidden: internal bleeding, infection without fever, hypoventilation behind a normal SpO₂.
  2. Use the timing after surgery to narrow the complications: bleeding in hours, chest problems in days, wound and leak problems later.
  3. For pain, assess, treat with multimodal analgesia, reassess, and monitor sedation with every opioid.
  4. For cancer patients, treat any illness during the nadir as neutropenic sepsis and know the oncological emergencies.
  5. For burns, count only partial- and full-thickness areas, start the Parkland clock at the time of the burn and titrate to urine output.

Maternity & obstetric nursing

Method

  1. Place the woman in time: weeks of pregnancy, stage of labour or day after birth, and decide what is normal at that point.
  2. Look for the patient in danger: the mother, the fetus or the newborn, or more than one of them.
  3. Link the finding to its cause: VEAL CHOP for decelerations, the four Ts for bleeding, BUBBLE-HE after birth.
  4. Choose the action that improves blood flow and oxygen first (side-lying, stopping oxytocin, fundal massage), then escalate.

Pediatric nursing

Method

  1. Note the child’s age first: it sets the normal vital signs, the milestones and the right pain scale.
  2. Assess airway, breathing and circulation, remembering that children compensate and then deteriorate fast.
  3. Match the action to the development stage and involve the family.
  4. Check that the answer is safe for a child: weight-based, no aspirin in viral illness, no codeine under 12.

Mental health nursing

Method

  1. Decide whether there is an immediate risk: suicide, violence, a drug emergency or a physical illness.
  2. Act on safety first: observe, remove means, de-escalate, stop a harmful drug, get help.
  3. Choose the therapeutic response: acknowledge feelings, present reality, avoid false reassurance and “why” questions.
  4. Respect rights: the least restrictive option, consent and confidentiality with its limits.

Nursing math & unit conversions

Metric steps
1 kg = 1000 g, 1 g = 1000 mg, 1 mg = 1000 mcg, 1 L = 1000 mL
Weight and length
1 kg = 2.2 lb, 1 lb = 16 oz, 1 in = 2.54 cm, 1 ft = 12 in
Household measures
1 tsp = 5 mL, 1 tbsp = 15 mL, 1 fl oz = 30 mL, 1 cup = 8 fl oz = 240 mL
Temperature
°C = (°F − 32)·5/9, °F = °C·9/5 + 32
24-hour clock
PM hours 1–11: add 12; 12 AM = 00:xx; 12 PM = 12:xx
Dose rate
mcg/min × 60/1000 = mg/h
Laboratory factors
glucose 1 mmol/L = 18 mg/dL; creatinine 1 mg/dL = 88.4 µmol/L; Hb 1 g/dL = 10 g/L

Method

  1. Write the given quantity with its unit and the unit you want.
  2. Pick the equivalent: 1000 between kg, g, mg and mcg or L and mL; 1 kg = 2.2 lb; 1 tsp = 5 mL, 1 tbsp = 15 mL, 1 fl oz = 30 mL, 1 cup = 240 mL.
  3. Write it as a fraction so that the unwanted unit cancels; for a rate, use one fraction per unit that changes.
  4. Check the direction: a smaller unit gives a bigger number.
  5. Round only the final answer, to the precision the question names.

Dosage calculations

Dose from strength
volume = dose / strength
Weight-based dose
dose = mg/kg × body weight
Tablets
number = dose / tablet strength
Units
1 g = 1000 mg, 1 mg = 1000 mcg

Method

  1. Convert the ordered dose and the stock strength to the same unit.
  2. Use desired over have times quantity: (D/H) × Q.
  3. For weight-based doses, multiply by the weight in kg first, then divide the daily dose by the number of doses.
  4. Estimate first and check that the answer is reasonable.

IV infusion rates

Pump rate
mL/h = volume (mL)/time (h)
Drip rate
drops/min = volume (mL) × drop factor / time (min)
Infusion time
time (h) = volume (mL)/rate (mL/h)

Method

  1. Pump rate in mL/h: volume divided by time in hours.
  2. Drip rate in drops/min: volume × drop factor divided by time in minutes.
  3. For time remaining: volume left divided by the rate.
  4. Round as the question or the equipment requires.

IV fluids & fluid balance

Holliday–Segar per hour
4 mL/kg (first 10 kg) + 2 mL/kg (next 10 kg) + 1 mL/kg (each kg above 20)
Holliday–Segar per day
100 / 50 / 20 mL/kg for the same bands
Fluid balance
intake − output
Ice chips
count as half their volume
Urine output
mL/kg/h = mL / (kg × h)
Infusion time
time (h) = volume left (mL) / rate (mL/h)
Volume infused
mL = rate × time

Clinical assessment scores

Glasgow Coma Scale
GCS = E (1–4) + V (1–5) + M (1–6) = 3–15
APGAR
5 signs × 0–2 = 0–10; 7–10 reassuring, 4–6 moderately abnormal, 0–3 low
Braden scale
5 × (1–4) + 1 × (1–3) = 6–23; ≤ 18 at risk
Morse fall scale
falls 25, diagnosis 15, aid 15/30, IV 20, gait 10/20, mental status 15
NEWS2 risk
0–4 low; single 3 low–medium; 5–6 medium; ≥ 7 high
Mean arterial pressure
MAP = (SBP + 2·DBP)/3 = DBP + PP/3
Pulse pressure and shock index
PP = SBP − DBP, SI = HR/SBP
Body mass index
BMI = kg/m² = 703·lb/in²

Method

  1. Find the score sheet that the question uses and its range (GCS 3–15, APGAR 0–10, Braden 6–23, Morse 0–125).
  2. Score every item separately, matching the description to its level.
  3. Add the item scores and check that the total lies inside the range.
  4. Apply the cut-offs: for NEWS2 also look for any single parameter scoring 3.
  5. For derived values use MAP = (SBP + 2·DBP)/3, PP = SBP − DBP, SI = HR/SBP and BMI = kg/m².

2Practice problems

1.Nursing fundamentalsMedium

While being helped to eat, a patient with dysphagia coughs and their voice sounds wet and gurgly. What should the nurse do?

  1. ALie the patient flat to rest
  2. BStop feeding and report for a swallowing assessment
  3. CFeed more quickly so the meal is finished before they tire
  4. DGive a drink of water to wash the food down
2.Nursing fundamentalsHard

When measuring blood pressure, the patient's arm is hanging down by their side below heart level. How does this affect the reading?

  1. AIt gives a falsely high reading
  2. BIt has no effect on the reading
  3. CIt gives a falsely low reading
  4. DIt affects only the heart rate
3.Infection control & patient safetyMedium

After teaching a patient about a new medication, how does the nurse best check understanding?

  1. AGive a printed leaflet about the drug and assume the patient will read it at home
  2. BAsk the family whether they understood the teaching
  3. CAsk the patient to explain in their own words how and when to take it
  4. DAsk “Do you understand?” and accept a yes
4.Infection control & patient safetyHard

Which action best prevents a wrong-route error with an epidural infusion?

  1. ATape all the lines together to keep them tidy
  2. BLabel the epidural line and keep it on its own dedicated pump
  3. CUse the same pump type and tubing for all of the patient’s infusions
  4. DUse a free IV port if the epidural port becomes blocked
5.Prioritization & delegationMedium

A nurse finds a patient on the floor next to the bed. What is the first action?

  1. AComplete an incident report while the details are fresh
  2. BCall the patient’s family to explain what happened
  3. CAssess the patient for responsiveness and injury before moving them
  4. DHelp the patient straight back into bed with the help of a colleague
6.Prioritization & delegationHard

Which nursing assistant report should the nurse act on first?

  1. AA patient with diabetes says their feet often feel tingly, as they usually do
  2. BAfter lumbar spinal fusion this morning, cannot feel or move the legs
  3. CA patient with pneumonia has coughed up yellow sputum
  4. DA patient on bed rest is asking for a bedpan
7.Clinical nursingMedium

Which advice should be given to a patient with a new permanent pacemaker?

  1. AStop all heart medicines straight away
  2. BAvoid using all household electrical appliances such as kettles
  3. CTell staff about the pacemaker before any MRI scan or procedure
  4. DNever raise the arm on that side again
8.Clinical nursingHard

A patient after a total hip replacement suddenly has severe hip pain, a shortened leg and the leg is rotated. What is the most likely complication?

  1. AUrinary retention
  2. BDislocation of the prosthesis
  3. CWound infection
  4. DDeep vein thrombosis in the calf
9.Lab values & electrolytesMedium

A patient on warfarin started eating large daily portions of kale and spinach. The INR has fallen. What advice is most appropriate?

  1. ADouble the warfarin dose without telling the prescriber
  2. BNever eat green vegetables again
  3. CStop warfarin until the diet is normal
  4. DKeep the intake of vitamin K–rich foods steady from day to day
10.Lab values & electrolytesHard

Which patient's result should the nurse act on first?

  1. AHemoglobin 6.4 g/dL (64 g/L) with new chest pain and a pulse of 124/min
  2. BPlatelets 140 × 10³/µL in a patient with mild chronic liver disease
  3. CFerritin 15 ng/mL in a well patient with known iron-deficiency anemia on oral iron
  4. DHemoglobin 9.6 g/dL (96 g/L) in a patient with stable chronic kidney disease
11.PharmacologyMedium

Why should NSAIDs be used with caution in some people with asthma?

  1. AThey increase the clearance of salbutamol
  2. BThey can trigger bronchospasm in aspirin-sensitive asthma
  3. CThey cause mucus plugs by drying the airways
  4. DThey block the anti-inflammatory effect of inhaled corticosteroids
12.PharmacologyHard

During general anaesthesia with a volatile agent and suxamethonium (succinylcholine), a patient develops muscle rigidity, rising end-tidal CO2 and a fast-rising temperature. Which drug is the specific treatment?

  1. AParacetamol
  2. BNeostigmine
  3. CNaloxone
  4. DDantrolene
13.Med-surg: cardiovascular & respiratoryMedium

Before compression therapy is applied for a venous leg ulcer, which assessment is essential?

  1. AAn ankle–brachial pressure index (ABPI)
  2. BA full blood count and CRP
  3. CA wound swab for culture and sensitivity
  4. DA chest X-ray and ECG
14.Med-surg: cardiovascular & respiratoryHard

An older patient with three rib fractures is breathing shallowly and refuses to cough because of pain. What is the priority intervention?

  1. AKeep the patient flat and still in bed until the pain settles
  2. BWithhold analgesia to avoid depressing breathing
  3. CEffective analgesia so they can breathe deeply and cough
  4. DStrap the chest tightly with bandages to stop the ribs moving
15.Med-surg: neuro, endocrine & renalMedium

Which nursing action helps prevent a rise in intracranial pressure?

  1. AEncouraging hard coughing every hour
  2. BLying the patient flat with the hips bent sharply
  3. CDoing all care and suctioning in one long session
  4. DPreventing constipation and spacing out care
16.Med-surg: neuro, endocrine & renalHard

A patient with stable epilepsy on phenytoin started a new medicine last week. They now have nystagmus, an unsteady gait and slurred speech. What should the nurse do?

  1. AGive the next phenytoin dose early to prevent a seizure
  2. BSuspect a new stroke and give aspirin straight away before any scan
  3. CEncourage the patient to walk more to improve their balance
  4. DSuspect phenytoin toxicity, hold the next dose and ask for a drug level
17.Med-surg: GI, perioperative & oncologyMedium

A patient with a new ileostomy has a very high output. What is the main risk?

  1. AFluid overload and swelling of the ankles
  2. BHigh calcium and kidney stones within days
  3. CDehydration and loss of sodium, potassium and magnesium
  4. DConstipation and faecal impaction in the bowel above the stoma
18.Med-surg: GI, perioperative & oncologyHard

A patient taking IV antibiotics has three unexplained loose stools in 24 hours. What should the nurse do first?

  1. AWait two days to see if the diarrhoea settles
  2. BIsolate the patient and send a stool sample for testing
  3. CMove the patient to a bay with other patients to watch them closely
  4. DGive loperamide after each loose stool and continue as usual
19.Maternity & obstetric nursingMedium

A woman has painful haemorrhoids after a vaginal birth. Which measure is appropriate?

  1. AAvoiding all fluids to prevent loose stools
  2. BSitting on a hard surface for long periods
  3. CStraining hard to open the bowels
  4. DSitz baths, cold pads and stool softeners
20.Maternity & obstetric nursingHard

A woman on day 2 after a caesarean suddenly has chest pain, breathlessness, a heart rate of 120/min and an oxygen saturation of 90%. What is the priority?

  1. ACall for help, sit her up and give oxygen
  2. BTell her to rest and recheck in 4 hours
  3. CAsk her to walk to the bathroom
  4. DGive her a laxative for abdominal pressure
21.Pediatric nursingMedium

A child weighs 20 kg. Which minimum urine output suggests adequate kidney perfusion?

  1. AAbout 20 mL per hour
  2. BAbout 5 mL per hour
  3. CAbout 2 mL per hour
  4. DAny amount, as long as the child is drinking
22.Pediatric nursingHard

A 5-year-old insists that a tall, thin glass holds more juice than a short, wide glass, although he saw the same amount poured into each. What explains this?

  1. AIt is a sign of intellectual disability that needs assessment
  2. BHe has not yet developed conservation, which is typical of the preoperational stage
  3. CHe is showing abstract reasoning typical of the formal operational stage
  4. DHe has a visual problem and needs an eye examination
23.Mental health nursingMedium

Which general principle applies to patients admitted involuntarily under mental health legislation?

  1. AThey can be kept in hospital indefinitely without any independent review, as long as one doctor agrees it is needed
  2. BThey can never refuse any treatment
  3. CThey lose all their rights
  4. DThey keep their rights, except those specifically limited by law, and must be informed of their rights
24.Mental health nursingHard

An 82-year-old started amitriptyline last week. Which finding is most concerning?

  1. AFeeling a little drowsy in the evening
  2. BA slightly dry mouth
  3. CMild constipation that responds to extra fluids and fibre in the diet
  4. DNew confusion and difficulty passing urine
25.Nursing math & unit conversionsMedium
197 cm1 in = 2.54 cmh = ? in

Practice exercise (made-up values, not clinical guidance). A patient is 197 cm tall. Using 1 in = 2.54 cm, find the height h in inches. Round to one decimal place.

197 cm1 in = 2.54 cm
h = in
26.Nursing math & unit conversionsHard
3 tsp? mL½ tbsp? mL6 fl oz? mL1½ cups? mLΣ = ? mL

Practice exercise (made-up values, not clinical guidance). During a shift a patient takes 3 tsp of cough syrup, ½ tbsp of liquid supplement, 6 fl oz of juice, 1½ cups of tea. Using the equivalents given, find the total oral intake V in mL.

1 tsp = 5 mL1 tbsp = 15 mL1 fl oz = 30 mL1 cup = 8 fl oz = 240 mL
V = mL
27.Dosage calculationsMedium
1:1000ampouleV = ? mL

An ampoule of epinephrine (adrenaline) is labelled 1:1000 (1 mg/mL). The prescription is 0.2 mg IM for anaphylaxis. What volume V do you draw up?

1:10000.2 mg
V = mL
28.Dosage calculationsHard
00.10.20.30.40.50.60.70.80.911 mL

The prescription is 3440 micrograms. The ampoule contains 4 mg/mL. Draw up the dose in the 1 mL syringe: what volume V do you give?

3440 mcg4 mg/mL
V = mL
29.IV infusion ratesMedium
500 mL15 gtt/mL4 h? gtt/min

Infuse 500 mL over 4 hours with a giving set of 15 gtt/mL. Find the drip rate R in drops per minute. Round to the nearest whole number.

500 mL4 h15 gtt/mL
R = gtt/min
30.IV infusion ratesHard
200 mg250 mL12 mL/h? mg/h

A bag contains 200 mg of a drug in 250 mL and runs at 12 mL/h. How many milligrams per hour D does the patient receive?

200 mg/250 mL12 mL/h
D = mg/h
31.IV fluids & fluid balanceMedium
IntakeOutput12-hour shifttea240 mLmilk200 mLice chips240 mLIV infusion50 mL/h × 12 hIV antibiotic2 × 50 mLurine200 mLurine225 mL

Practice exercise (made-up values, not clinical guidance). The record shows a patient's intake and output for one 12-hour shift. The IV infusion ran at the rate shown for the whole shift. Find the fluid balance B = intake − output in mL (a negative answer means a net loss). Count ice chips as half their volume.

tea: 240 mLmilk: 200 mLice chips: 240 mLIV infusion: 50 mL/h × 12 hIV antibiotic: 2 × 50 mLurine: 200 mLurine: 225 mL
B = mL
32.IV fluids & fluid balanceHard
1000 mL→ 60 mL/hstart 16:00ttotal​ = ? h150 mL/h × 4 h

Practice exercise (made-up values, not clinical guidance). A 1000 mL infusion starts at 16:00 at 150 mL/h. After 4 hours the rate is changed to 60 mL/h and is not changed again. How many hours t after the start will the bag be empty? Round to one decimal place.

1000 mL150 mL/h · 4 h60 mL/h
t = h
33.Clinical assessment scoresMedium
H? / 25+D? / 15+Aid? / 30+IV? / 20+G? / 20+MS? / 15Σ?

Practice exercise (made-up values, not clinical guidance). A practice patient is assessed with the Morse fall scale: history of falling in the last 3 months: no; secondary diagnosis: yes; ambulatory aid: none, bed rest or nurse assists; IV therapy or saline lock: no; gait: weak; mental status: overestimates or forgets limits. Find the Morse total MFS.

0–125
MFS =
34.Clinical assessment scoresHard
3210123RR≤89–1112–2021–24≥25SpO₂≤9192–9394–95≥96air / O₂O₂airSBP≤9091–100101–110111–219≥220HR≤4041–5051–9091–110111–130≥131ACVPUAC, V, P, UT °C≤35.035.1–36.036.1–38.038.1–39.0≥39.1lowlow–mediummediumhigh

Practice exercise (made-up values, not clinical guidance). Use the NEWS2 chart (SpO₂ scale 1) for these observations: respiration rate 20/min, SpO₂ 98% on room air, blood pressure 78/46 mmHg, pulse 70/min, alert, temperature 37.5 °C. Which clinical risk group does the patient fall into? Click it.

RR 20SpO₂ 98%airSBP 78HR 70AT 37.5 °C
  1. 1low
  2. 2low–medium
  3. 3medium
  4. 4high

3Solutions

1.Nursing fundamentals

Answer: B · Stop feeding and report for a swallowing assessment

Why this is the answer

Coughing, choking and a wet voice during meals suggest food or drink is entering the airway. Feeding stops, the patient sits upright and a speech and language therapist assesses them.

Answer

B · Stop feeding and report for a swallowing assessment
2.Nursing fundamentals

Answer: A · It gives a falsely high reading

Why this is the answer

An arm below heart level adds hydrostatic pressure, so the reading is too high. The arm should be supported at heart level, with the patient seated and relaxed.

Answer

A · It gives a falsely high reading
3.Infection control & patient safety

Answer: C · Ask the patient to explain in their own words how and when to take it

Why this is the answer

With teach-back, the patient explains the information in their own words, which shows whether the teaching worked. A yes to “Do you understand?” does not confirm understanding.

Answer

C · Ask the patient to explain in their own words how and when to take it
4.Infection control & patient safety

Answer: B · Label the epidural line and keep it on its own dedicated pump

Why this is the answer

Labeling lines at the connection end, using distinct (non-Luer) connectors and separate, clearly marked pumps make wrong-route connections much less likely. Lines are traced from the patient to the source before connecting.

Answer

B · Label the epidural line and keep it on its own dedicated pump
5.Prioritization & delegation

Answer: C · Assess the patient for responsiveness and injury before moving them

Why this is the answer

The nurse first checks responsiveness, breathing and injuries such as head trauma or a hip fracture. Only then is the patient moved safely, with help. The provider is informed, and the report is completed afterwards.

Answer

C · Assess the patient for responsiveness and injury before moving them
6.Prioritization & delegation

Answer: B · After lumbar spinal fusion this morning, cannot feel or move the legs

Why this is the answer

New inability to feel or move the legs after spinal surgery can mean a hematoma pressing on the spinal cord or nerves, which needs immediate assessment and escalation. Yellow sputum in pneumonia and long-standing neuropathy are expected.

Answer

B · After lumbar spinal fusion this morning, cannot feel or move the legs
7.Clinical nursing

Answer: C · Tell staff about the pacemaker before any MRI scan or procedure

Why this is the answer

Patients carry a device card and tell staff before MRI, surgery with diathermy or similar procedures. Arm movement on the pacemaker side is limited only for a short period after insertion.

Answer

C · Tell staff about the pacemaker before any MRI scan or procedure
8.Clinical nursing

Answer: B · Dislocation of the prosthesis

Why this is the answer

Hip dislocation after arthroplasty causes sudden pain, shortening and rotation. It needs urgent review and reduction; patients are taught movement precautions.

Answer

B · Dislocation of the prosthesis
9.Lab values & electrolytes

Answer: D · Keep the intake of vitamin K–rich foods steady from day to day

Why this is the answer

Vitamin K counteracts warfarin, so a large increase in leafy greens lowers the INR. Patients do not have to avoid these foods, but they should keep the amount consistent so the dose can be set correctly.

Answer

D · Keep the intake of vitamin K–rich foods steady from day to day
10.Lab values & electrolytes

Answer: A · Hemoglobin 6.4 g/dL (64 g/L) with new chest pain and a pulse of 124/min

Why this is the answer

Severe anemia with chest pain and tachycardia suggests the heart is not receiving enough oxygen, which needs urgent action, often including transfusion. The other results are mildly abnormal but expected or stable.

Answer

A · Hemoglobin 6.4 g/dL (64 g/L) with new chest pain and a pulse of 124/min
11.Pharmacology

Answer: B · They can trigger bronchospasm in aspirin-sensitive asthma

Why this is the answer

In aspirin-exacerbated respiratory disease, COX inhibition increases leukotriene production, causing bronchospasm. These patients should avoid aspirin and other non-selective NSAIDs.

Answer

B · They can trigger bronchospasm in aspirin-sensitive asthma
12.Pharmacology

Answer: D · Dantrolene

Why this is the answer

Malignant hyperthermia is caused by uncontrolled calcium release from the sarcoplasmic reticulum. Dantrolene blocks this release, and the triggering agents are stopped at once.

Answer

D · Dantrolene
13.Med-surg: cardiovascular & respiratory

Answer: A · An ankle–brachial pressure index (ABPI)

Why this is the answer

Compression helps venous return but can cause tissue necrosis if the arterial supply is inadequate. The ABPI compares ankle and arm systolic pressures; a value below about 0.8 (or above about 1.3, suggesting calcified vessels) needs specialist review before compression.

Answer

A · An ankle–brachial pressure index (ABPI)
14.Med-surg: cardiovascular & respiratory

Answer: C · Effective analgesia so they can breathe deeply and cough

Why this is the answer

Pain from rib fractures causes shallow breathing and poor coughing, leading to atelectasis and pneumonia, especially in older adults. Good analgesia (sometimes regional blocks), deep breathing, coughing with support and early mobilisation are key. Chest strapping restricts breathing and is not used.

Answer

C · Effective analgesia so they can breathe deeply and cough
15.Med-surg: neuro, endocrine & renal

Answer: D · Preventing constipation and spacing out care

Why this is the answer

Straining, coughing, prolonged suctioning, hip flexion, pain and agitation raise ICP. Stool softeners, adequate analgesia and spacing care so that ICP can recover between activities help keep it down.

Answer

D · Preventing constipation and spacing out care
16.Med-surg: neuro, endocrine & renal

Answer: D · Suspect phenytoin toxicity, hold the next dose and ask for a drug level

Why this is the answer

Nystagmus, ataxia and slurred speech are classic signs of phenytoin toxicity. Interacting drugs can raise its level. The nurse holds the dose, ensures safety and escalates for a level and a review. A new neurological deficit still needs medical assessment.

Answer

D · Suspect phenytoin toxicity, hold the next dose and ask for a drug level
17.Med-surg: GI, perioperative & oncology

Answer: C · Dehydration and loss of sodium, potassium and magnesium

Why this is the answer

High-output ileostomies (often defined as over about 1.5–2 L a day) can cause dehydration, acute kidney injury and electrolyte loss. Fluid balance, weight, urine output and electrolytes are monitored. Patients may need oral rehydration solution and drugs to slow output.

Answer

C · Dehydration and loss of sodium, potassium and magnesium
18.Med-surg: GI, perioperative & oncology

Answer: B · Isolate the patient and send a stool sample for testing

Why this is the answer

Unexplained diarrhoea in a patient on antibiotics should be treated as possible C. difficile. The patient is isolated promptly, a stool sample is sent and the antibiotics are reviewed with the medical team.

Answer

B · Isolate the patient and send a stool sample for testing
19.Maternity & obstetric nursing

Answer: D · Sitz baths, cold pads and stool softeners

Why this is the answer

Sitz baths, cold or witch hazel pads, topical treatments, fluids, fibre and stool softeners reduce pain and prevent constipation and straining.

Answer

D · Sitz baths, cold pads and stool softeners
20.Maternity & obstetric nursing

Answer: A · Call for help, sit her up and give oxygen

Why this is the answer

Sudden breathlessness, chest pain, tachycardia and hypoxia suggest pulmonary embolism, a leading cause of maternal death. The nurse calls for urgent help, positions her upright, gives oxygen and prepares for investigations and anticoagulation.

Answer

A · Call for help, sit her up and give oxygen
21.Pediatric nursing

Answer: A · About 20 mL per hour

Why this is the answer

A urine output of at least about 1 mL/kg/hour is generally used as a sign of adequate perfusion in children; for 20 kg this is about 20 mL/hour. Lower output can signal dehydration, shock or kidney problems.

Answer

A · About 20 mL per hour
22.Pediatric nursing

Answer: B · He has not yet developed conservation, which is typical of the preoperational stage

Why this is the answer

Preoperational children focus on one feature, such as height, and cannot yet understand that the amount stays the same when the shape changes. Conservation develops in the concrete operational stage, from about 7 years.

Answer

B · He has not yet developed conservation, which is typical of the preoperational stage
23.Mental health nursing

Answer: D · They keep their rights, except those specifically limited by law, and must be informed of their rights

Why this is the answer

Laws differ between countries, but involuntary patients generally keep their civil rights, have the right to information, appeal and review, and are treated in the least restrictive way.

Answer

D · They keep their rights, except those specifically limited by law, and must be informed of their rights
24.Mental health nursing

Answer: D · New confusion and difficulty passing urine

Why this is the answer

Tricyclic antidepressants have strong anticholinergic effects. In older adults these can cause urinary retention, delirium and falls, which need prompt review.

Answer

D · New confusion and difficulty passing urine
25.Nursing math & unit conversions

Answer: h = 77.6 in

Household measures and weight: nursing exams use rounded equivalents: 1 teaspoon (tsp) = 5 mL, 1 tablespoon (tbsp) = 15 mL = 3 tsp, 1 fluid ounce (fl oz) = 30 mL = 2 tbsp, and 1 cup = 8 fl oz = 240 mL. For weight, 1 kg = 2.2 lb and 1 lb = 16 oz; for length, 1 inch = 2.54 cm. Set the conversion up so that the unit you do not want cancels out.

Centimetres to inches

h = 197/2.54 = 77.56 ≈ 77.6 in

Answer

h = 77.6 in
26.Nursing math & unit conversions

Answer: V = 562.5 mL

Household measures and weight: nursing exams use rounded equivalents: 1 teaspoon (tsp) = 5 mL, 1 tablespoon (tbsp) = 15 mL = 3 tsp, 1 fluid ounce (fl oz) = 30 mL = 2 tbsp, and 1 cup = 8 fl oz = 240 mL. For weight, 1 kg = 2.2 lb and 1 lb = 16 oz; for length, 1 inch = 2.54 cm. Set the conversion up so that the unit you do not want cancels out.

Each item in mL

3 tsp = 3·5 = 15 mL
½ tbsp = 0.5·15 = 7.5 mL
6 fl oz = 6·30 = 180 mL
1½ cups = 1.5·240 = 360 mL

Add

V = 15 + 7.5 + 180 + 360 = 562.5 mL

Answer

V = 562.5 mL
27.Dosage calculations

Answer: V = 0.2 mL

Solution strengths: a percentage strength is grams per 100 mL, so 1% = 1 g/100 mL = 10 mg/mL. A ratio strength 1:1000 means 1 g in 1000 mL = 1 mg/mL; 1:10 000 is 0.1 mg/mL. For a dilution the amount of drug stays the same: C₁·V₁ = C₂·V₂.

Concentration

1:1000 = 1 g/1000 mL = 1 mg/mL

Volume

V = 0.2/1 = 0.2 mL

Answer

V = 0.2 mL

US labels now state mg/mL (1 mg/mL = 1:1000; 0.1 mg/mL = 1:10 000). Never give 1 mg/mL epinephrine IV push.

28.Dosage calculations

Answer: V = 0.86 mL

Drawing up a dose: volume = (prescribed dose/stock strength) × stock volume. Convert to the same units first, then check that the volume fits the syringe and lands on one of its graduations.

Same units

4 mg/mL = 4000 mcg/mL

Volume

V = 3440/4000 = 0.86 mL

Answer

V = 0.86 mL
29.IV infusion rates

Answer: R = 31 gtt/min

Infusion rates: a pump is set in mL/h = volume/time in hours. A gravity drip is counted in drops per minute: gtt/min = volume (mL) × drop factor (gtt/mL)/time (min). The drop factor is printed on the tubing package: macrodrip sets deliver 10, 15 or 20 gtt/mL (blood sets often 10 gtt/mL in the US, 15 in the UK) and microdrip sets 60 gtt/mL. Always use the drop factor the question or package gives.

Time in minutes

4·60 = 240 min

Drip rate

R = 500·15/240 = 31.25 ≈ 31 gtt/min

Answer

R = 31 gtt/min

At the bedside you round to the nearest whole drop: 31 gtt/min.

30.IV infusion rates

Answer: D = 9.6 mg/h

Infusion rates: a pump is set in mL/h = volume/time in hours. A gravity drip is counted in drops per minute: gtt/min = volume (mL) × drop factor (gtt/mL)/time (min). The drop factor is printed on the tubing package: macrodrip sets deliver 10, 15 or 20 gtt/mL (blood sets often 10 gtt/mL in the US, 15 in the UK) and microdrip sets 60 gtt/mL. Always use the drop factor the question or package gives.

Concentration

200/250 = 0.8 mg/mL

Dose rate

D = 0.8·12 = 9.6 mg/h

Answer

D = 9.6 mg/h
31.IV fluids & fluid balance

Answer: B = 835 mL

Intake and output: intake counts everything that goes in (oral fluids, IV infusions, IV medications and flushes, tube feeds); ice chips count as half their volume. Output counts urine, drains, vomit and other losses. Balance = total intake − total output; a negative balance is a net loss. The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Total intake

oral: 240 + 200 = 440 mL
ice chips: 240/2 = 120 mL
IV infusion: 50·12 = 600 mL
IV antibiotic: 2·50 = 100 mL
total intake = 1260 mL

Total output

200 + 225 = 425 mL

Balance

B = 1260 − 425 = 835 mL

Answer

B = 835 mL

Positive: more fluid went in than came out.

32.IV fluids & fluid balance

Answer: t = 10.7 h

Infusion time: time (h) = volume to infuse (mL)/rate (mL/h); use the volume still left in the bag, not the bag size. Volume infused = rate × time. Convert decimal hours to hours and minutes with the fraction × 60 (0.5 h = 30 min, not 50 min). The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

First part

150·4 = 600 mL
1000 − 600 = 400 mL left

Second part

400/60 = 6.667 h

Total time

t = 4 + 6.667 = 10.67 ≈ 10.7 h

Answer

t = 10.7 h

That is about 10 h 40 min, so the bag runs out at about 02:40.

33.Clinical assessment scores

Answer: MFS = 40

Morse fall scale: six items. History of falling: no 0, yes 25. Secondary diagnosis: no 0, yes 15. Ambulatory aid: none, bed rest or nurse assistance 0; crutches, cane or walker 15; holding on to furniture 30. IV therapy or saline lock: no 0, yes 20. Gait: normal, bed rest or wheelchair 0; weak 10; impaired 20. Mental status: knows own limits 0; overestimates or forgets limits 15. The total runs from 0 to 125. Risk cut-offs differ between hospitals; a common set is 0–24 low, 25–44 moderate and 45 or more high.

Score each item

history of falling in the last 3 months: no → 0
secondary diagnosis: yes → 15
ambulatory aid: none, bed rest or nurse assists → 0
IV therapy or saline lock: no → 0
gait: weak → 10
mental status: overestimates or forgets limits → 15

Add

Morse total = 0 + 15 + 0 + 0 + 10 + 15 = 40

Answer

MFS = 40
34.Clinical assessment scores

Answer: low–medium

NEWS2 (National Early Warning Score 2, Royal College of Physicians 2017): score each of the seven parameters with the chart (respiration rate, SpO₂ on scale 1, air or supplemental oxygen, systolic blood pressure, pulse, consciousness on the ACVPU scale and temperature) and add the scores. Clinical risk: 0–4 low; a score of 3 in any single parameter low–medium; 5–6 medium; 7 or more high. A total of 5 or more needs an urgent response.

Score each parameter

RR 20/min → 0
SpO₂ 98% → 0
on air → 0
SBP 78 mmHg → 3
HR 70/min → 0
alert (A) → 0
T 37.5 °C → 0

Total and red scores

NEWS2 = 0 + 0 + 0 + 3 + 0 + 0 + 0 = 3
At least one parameter scores 3.

Risk group

low–medium

Answer

low–medium

A single score of 3 needs an urgent review even when the total is low.

ExamProblems · examproblems.com/courses/nclex-pn-practice-questions